0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Brief Report |

Cyclosporine Treatment of Drug-Induced Hypersensitivity Syndrome ONLINE FIRST

Mark G. Kirchhof, MD, PhD1,2; Aaron Wong, MD1; Jan P. Dutz, MD1,3
[+] Author Affiliations
1Department of Dermatology and Skin Science, University of British Columbia, Vancouver, British Columbia, Canada
2Division of Dermatology, Department of Medicine, Queen’s University, Kingston, Ontario, Canada
3Child and Family Research Institute, University of British Columbia, Vancouver, British Columbia, Canada
JAMA Dermatol. Published online July 20, 2016. doi:10.1001/jamadermatol.2016.2220
Text Size: A A A
Published online

Importance  Drug-induced hypersensitivity syndrome (DIHS), also known as drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome, is a potentially life-threatening reaction to medications with a mortality rate up to 10%. Standard therapy involves the use of systemic corticosteroids with tapering doses extending up to 9 months after the initial reaction. Alternative treatments for DIHS are needed, especially for patients for whom systemic corticosteroids are contraindicated.

Objective  To assess a short course of cyclosporine as first-line therapy for DIHS.

Design, Setting, and Participants  In this case series, 2 patients referred to the dermatology service of an academic tertiary care hospital and subsequently diagnosed as having DIHS were studied from December 1, 2013, through July 31, 2014.

Interventions  Short course (3-7 days) of cyclosporine.

Main Outcomes and Measures  Clinical and laboratory indicators were examined to determine the timing and efficacy of cyclosporine treatment.

Results  Two cases are reported of drug hypersensitivity reaction that were treated with cyclosporine, resulting in rapid and significant clinical improvement. The first case involved a woman in her 40s who developed DIHS after treatment with carbamazepine. A 7-day course of cyclosporine resulted in clinical resolution of the DIHS. The second case was that of a man in his 30s with minocycline-induced DIHS. A 3-day course of cyclosporine resulted in rapid and sustained clinical improvement.

Conclusions and Relevance  A short course of cyclosporine was of therapeutic benefit in the treatment of 2 patients with DIHS. Short courses of cyclosporine in the acute care setting may be an alternative to longer courses of systemic corticosteroids in the treatment of DIHS.

Figures in this Article

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

Figures

Place holder to copy figure label and caption
Figure 1.
Drug-Induced Hypersensitivity Syndrome (DIHS) Resulting From Carbamazepine Therapy Treated With Short-Course Cyclosporine

Urea and creatinine levels superimposed on eosinophil counts followed chronologically from the initiation of carbamazepine treatment. Elevations in creatinine, urea, and eosinophil levels were noted at approximately day 7 with onset of DIHS. Subsequent treatment with cyclosporine and withdrawal of use of carbamazepine resulted in an immediate decrease in creatinine, urea, and eosinophil levels. Creatinine, urea, and eosinophil levels continued to decrease during the next month. To convert creatinine to micromoles per liter, multiply by 88.4; urea to millimoles per liter, multiply by 0.35; and eosinophils to ×109/L, multiply by 0.001.

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.
Clinical Image of Patient 2 Showing Morbilliform Eruption on the Left Thigh
Graphic Jump Location
Place holder to copy figure label and caption
Figure 3.
Chronologic Aspartate Aminotransferase (AST) and Alanine Aminotransferase (ALT) Levels of Patient 2

Associated treatment and clinical course are indicated below the figure.

Graphic Jump Location

Tables

References

Correspondence

CME
Also Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
Please click the checkbox indicating that you have read the full article in order to submit your answers.
Your answers have been saved for later.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.

Multimedia

Some tools below are only available to our subscribers or users with an online account.

343 Views
0 Citations
×

Sign in

Purchase Options

• Buy this article
• Subscribe to the journal
• Rent this article ?

Related Content

Customize your page view by dragging & repositioning the boxes below.

Articles Related By Topic
Related Collections
Jobs
brightcove.createExperiences();